Acute-withdrawal restless legs syndrome following abrupt cessation of short-term tramadol

Young Min Park, Hye Kyeong Park, Leen Kim, Heon-Jeong Lee, Seung Gul Kang

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

We report a young man who had received tramadol for pain control and experienced an uncomfortable sensation in both legs immediately after tramadol withdrawal that worsened at rest and at night, and which could be relieved only by moving the legs. He suffered from insomnia and paced up and down in his house every night. Readministration of tramadol dramatically resolved his symptoms of restless legs syndrome (RLS), but they reappeared after tramadol withdrawal. Tramadol was therefore replaced with ropinirole, which was discontinued after several weeks, and there was no recurrence of his RLS symptoms. This patient appeared to have developed tramadol- withdrawal-induced RLS, and this case report emphasizes the importance of monitoring for withdrawal-type symptoms like RLS when tramadol intake is being stopped.

Original languageEnglish
Pages (from-to)204-206
Number of pages3
JournalPsychiatry Investigation
Volume11
Issue number2
DOIs
Publication statusPublished - 2014 Jan 1

Fingerprint

Restless Legs Syndrome
Tramadol
Leg
Substance Withdrawal Syndrome
Sleep Initiation and Maintenance Disorders
Recurrence
Pain

Keywords

  • Adverse effect
  • Restless legs syndrome
  • Tramadol
  • Withdrawal symptoms

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Cite this

Acute-withdrawal restless legs syndrome following abrupt cessation of short-term tramadol. / Park, Young Min; Park, Hye Kyeong; Kim, Leen; Lee, Heon-Jeong; Kang, Seung Gul.

In: Psychiatry Investigation, Vol. 11, No. 2, 01.01.2014, p. 204-206.

Research output: Contribution to journalArticle

Park, Young Min ; Park, Hye Kyeong ; Kim, Leen ; Lee, Heon-Jeong ; Kang, Seung Gul. / Acute-withdrawal restless legs syndrome following abrupt cessation of short-term tramadol. In: Psychiatry Investigation. 2014 ; Vol. 11, No. 2. pp. 204-206.
@article{c6f0f924a15648f2be5333ed80296c0b,
title = "Acute-withdrawal restless legs syndrome following abrupt cessation of short-term tramadol",
abstract = "We report a young man who had received tramadol for pain control and experienced an uncomfortable sensation in both legs immediately after tramadol withdrawal that worsened at rest and at night, and which could be relieved only by moving the legs. He suffered from insomnia and paced up and down in his house every night. Readministration of tramadol dramatically resolved his symptoms of restless legs syndrome (RLS), but they reappeared after tramadol withdrawal. Tramadol was therefore replaced with ropinirole, which was discontinued after several weeks, and there was no recurrence of his RLS symptoms. This patient appeared to have developed tramadol- withdrawal-induced RLS, and this case report emphasizes the importance of monitoring for withdrawal-type symptoms like RLS when tramadol intake is being stopped.",
keywords = "Adverse effect, Restless legs syndrome, Tramadol, Withdrawal symptoms",
author = "Park, {Young Min} and Park, {Hye Kyeong} and Leen Kim and Heon-Jeong Lee and Kang, {Seung Gul}",
year = "2014",
month = "1",
day = "1",
doi = "10.4306/pi.2014.11.2.204",
language = "English",
volume = "11",
pages = "204--206",
journal = "Psychiatry Investigation",
issn = "1738-3684",
publisher = "Korean Neuropsychiatric Association",
number = "2",

}

TY - JOUR

T1 - Acute-withdrawal restless legs syndrome following abrupt cessation of short-term tramadol

AU - Park, Young Min

AU - Park, Hye Kyeong

AU - Kim, Leen

AU - Lee, Heon-Jeong

AU - Kang, Seung Gul

PY - 2014/1/1

Y1 - 2014/1/1

N2 - We report a young man who had received tramadol for pain control and experienced an uncomfortable sensation in both legs immediately after tramadol withdrawal that worsened at rest and at night, and which could be relieved only by moving the legs. He suffered from insomnia and paced up and down in his house every night. Readministration of tramadol dramatically resolved his symptoms of restless legs syndrome (RLS), but they reappeared after tramadol withdrawal. Tramadol was therefore replaced with ropinirole, which was discontinued after several weeks, and there was no recurrence of his RLS symptoms. This patient appeared to have developed tramadol- withdrawal-induced RLS, and this case report emphasizes the importance of monitoring for withdrawal-type symptoms like RLS when tramadol intake is being stopped.

AB - We report a young man who had received tramadol for pain control and experienced an uncomfortable sensation in both legs immediately after tramadol withdrawal that worsened at rest and at night, and which could be relieved only by moving the legs. He suffered from insomnia and paced up and down in his house every night. Readministration of tramadol dramatically resolved his symptoms of restless legs syndrome (RLS), but they reappeared after tramadol withdrawal. Tramadol was therefore replaced with ropinirole, which was discontinued after several weeks, and there was no recurrence of his RLS symptoms. This patient appeared to have developed tramadol- withdrawal-induced RLS, and this case report emphasizes the importance of monitoring for withdrawal-type symptoms like RLS when tramadol intake is being stopped.

KW - Adverse effect

KW - Restless legs syndrome

KW - Tramadol

KW - Withdrawal symptoms

UR - http://www.scopus.com/inward/record.url?scp=84900302235&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84900302235&partnerID=8YFLogxK

U2 - 10.4306/pi.2014.11.2.204

DO - 10.4306/pi.2014.11.2.204

M3 - Article

VL - 11

SP - 204

EP - 206

JO - Psychiatry Investigation

JF - Psychiatry Investigation

SN - 1738-3684

IS - 2

ER -